Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Dr Goldberg
avatar
shania09 posted:
I also met to ask you another question and I am not sure hoiw to ask it, but I pick at my face, like if I see a pimple or just anything, and I do not know how to stop. Is this just another form of BP? I haven't even told my tdoc. Make up was a wonderful invention! I has really gotton bad lately. I did tell my pdoc about my anxiety so she put me on celexa, but it hasn't helped, and I told that. I took a friends xanax a 5mg one and I could not believe the difference! Wow! I told my medical once and she said that she better not not cause of my BP and the risk of addiction is to high. What did that mean?? What does one have to do with another? Do you have a suggestion?

Thank you
Reply
 
avatar
melly2210 responded:
bump
Hope is that thing with feathers that perches in the soul and sings the tune without the words and never stops... at all. ~Emily Dickinson
 
avatar
Joseph F Goldberg, MD responded:
Dear shania,

Skin-picking isn't per se something related to bipolar disorder. For some people, physical self-injury is a way to relieve tension. It's not a very adaptive one, and can cause problems of its own (eg, scarring, infection, marring your appearance). Medicines are not that helpful for this problem. Behavioral techniques and strategies to manage stress and distress work better. In terms of the Xanax, yes, it is potentially highly addictive and not for everyone.

- Dr. G.
 
avatar
An_254061 replied to Joseph F Goldberg, MD's response:
Do you know of a specific replacement behavior to extinguish this behavior. I have been doing self injurious behaviors since I was 3 yrs old when I was badly neglected by a narcissistic/ borderline queen and my dad, frequently manic as he did not take his prescribed lithium. As a young girl, I pulled out clumps of hair. In my 50's I am stuck with the latest: skin picking even as I went thru 9 months of surgery/chemo for cancer.

Also do you know if raking too much Provigil (exceeding the recommended dose) can ultimately cause a GI disorder such as colitis? I have been abusing this drug for 4 years but with my own chemo fatigue, my husband with acute leukemia and 3 small kids.....I pop it to get energy.

I feel like I'm a basket case but at least I am reaching out for help!
 
avatar
Joseph F Goldberg, MD replied to An_254061's response:
Dear An,

Some behavioral approaches that have been described as substitutions for self-injurious behavior include snapping a rubber band on the wrist, holding ice cubes on your skin until it becomes painful (or putting your hand in ice water), taking exceedingly hot showers, tearing paper, "cutting" on skin using a washable marking pen, and vigorously scratching or combing the hair of a stuffed animal.

There have been reports of Provigil overdoses causing nausea and diarrhea, but I can't think of any reason why excessive use of Provigil would cause colitis. Agitation, moodswings, insomnia and irritability would be the most likely consequences of excessive misuse.

Dr. G.


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

TO DROP MY WEIGHT, I DROPPED THE DIET SOFT DRINKS.
Been on Zonegran for about five years and a type II diabetic for 35 years using metaformin and insulin. It appears the jury is in for me on ... More
Was this Helpful?
6 of 10 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.